Economic Theory

, Volume 50, Issue 2, pp 523–525 | Cite as

A one-shot proof of Arrow’s impossibility theorem

Research Article


We offer a new proof of the well-known Arrow’s impossibility theorem. The proof is simple, very short and it follows from the assumptions in a transparent way.


Arrow’s impossibility theorem Social welfare function Dictatorship (i, j)-pivotal voter 

JEL Classification

D7 D70 D71 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Arrow K.J.: Social Choice and Individual Values. Wiley, NewYork (1951)Google Scholar
  2. Barberá S.: Pivotal voters: a new proof of Arrow’s theorem. Econ Lett 6(1), 13–16 (1980)CrossRefGoogle Scholar
  3. Geanakoplos J.: Three brief proofs of Arrow’s Impossibility Theorem. Econ Theory 26(1), 211–215 (2005)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  1. 1.Economics DepartmentStanford UniversityStanfordUSA

Personalised recommendations